Hail, Wasco
- When
- August 17, 4:30 PM PST
- Where
- Wasco County, 1 mi S of Pine Grove
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.105, -121.370
Hail up to quarter size nearly covered the ground.
An upper level low combined with afternoon instability to produce severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An upper level low combined with afternoon instability to produce severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 17, 1:05 PM PST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
205 PM PDT TUE AUG 17 2010
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...MAIN FORECAST CONCERN
IS FOR THUNDERSTORMS DURING THE NEXT 24 HOURS. LATEST GFS MODEL IN
PARTICULAR BRINGS TSTM ACTIVITY ACROSS THE COLUMBIA BASIN OVERNIGHT
IN ASSOCIATION WITH THE APPROACHING MID LEVEL VORT MAX ALONG THE SW
ORE COAST. AS A RESULT...HAVE RAISED POPS TO THE CHANCE CATEGORY
TONIGHT. MAIN THREAT FROM THESE STORMS WILL BE LIGHTNING WITH LOW
AMOUNTS OF PRECIPITATION. A LULL IN ACTIVITY IS EXPECTED WEDNESDAY
MORNING AND THEN TSTMS WILL DEVELOP IN THE FAR EAST DURING THE
AFTERNOON BEFORE PUSHING EAST OF THE AREA BY EARLY EVENING.
WINDS WILL PICK UP FROM THE WEST WEDNESDAY AFTERNOON AND EVENING
BEHIND THE UPPER LEVEL SYSTEM AND BREEZY TO LOCALLY WINDY CONDITIONS
ARE EXPECTED THROUGH THE GORGE...BASIN AND KITTITIAS VALLEY. A
DRYING AND COOLING TREND WILL ENSUE WEDNESDAY NIGHT THROUGH FRIDAY
NIGHT WITH TEMPERATURES FALLING TO SLIGHTLY BELOW NORMAL BY FRIDAY.
BREEZY TO LOCALLY WINDY CONDITIONS WILL CONTINUE BOTH THURSDAY AND
FRIDAY AFTERNOON AND EVENING WITH LIGHTER WINDS IN THE
OVERNIGHT/EARLY MORNING HOURS. 78
.LONG TERM....LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. AN UPPER
LEVEL TROUGH WILL BE APPROACHING THE PACIFIC NORTHWEST LATE FRIDAY
INTO SATURDAY. COULD SEE SOME SHOWERS INTO THE WASHINGTON CASCADES
OTHERWISE FAIR WEATHER EXPECTED WITH CLEAR TO PARTLY CLOUDY SKIES.
THE TROUGH MOVES ACROSS THE REGION SUNDAY. WILL SEE MORE CLOUD COVER
THIS DAY ALONG WITH SCATTERED SHOWERS AND COOLER TEMPERATURES. A
WESTERLY FLOW ALOFT SETS UP MONDAY AND TUESDAY. THIS WILL BRING A
RETURN TO DRY AND WARMER CONDITIONS. 94
&&
.AVIATION...00Z TAFS. AN UPPER LEVEL LOW WILL BE MOVING ACROSS THE
REGION OVER THE NEXT 24 HOURS. THIS WILL BE THE MAIN WEATHER FEATURE
IMPACTING THE TAF SITES. SATELLITE SHOWING INSTABILITY IS INCREASING
AND CUMULUS IS DEVELOPING AT 050-090. THIS WILL CONTINUE THROUGH THE
AFTERNOON INTO THE EVENING AND MOVE NORTHWARD. AS THUNDERSTORMS
DEVELOP MID AND HIGH LEVEL CONVECTIVE CLOUDS WILL INCREASE WITH
CEILINGS 100-200. RDM WILL HAVE THE BEST CHANCE FOR THUNDERSTORMS
WHICH WILL THEN MOVE NORTH POSSIBLY IMPACTING DLS PDT ALW LATER THIS
EVENING OR OVERNIGHT. SURFACE WINDS WILL BE 5-15 KT THROUGH TONIGHT
AND 10-20 KT WEDNESDAY. THUNDERSTORM OUTFLOWS COULD PRODUCE BRIEF
STRONG WINDS AT THE TAF SITES. 94
&&
.FIRE WEATHER...STILL HAVE MULTIPLE CONCERNS OVER THE NEXT COUPLE OF
DAYS. MOST CENTER AROUND THUNDERSTORMS AND LIGHTNING POTENTIAL.
THINK ZONES 610 AND 611 WILL SEE THEIR MOST ACTIVE STORMS THIS
AFTERNOON AND EVENING WITH STORMS GRADUALLY TURNING WET AFTER AN
INITIAL DRY ROUND. STORMS WILL THEN TRANSITION FROM SURFACE BASED
THERMAL INSTABILITY TO AN ELEVATED REGIME DURING THE EVENING AND
OVERNIGHT HOURS. THIS WOULD TEND TO KEEP STORMS DRIER LONGER WITH A
GREATER POTENTIAL FOR NEW IGNITIONS. LATEST THOUGHTS ARE THAT ACTIVE
STORMS WILL CROSS OVER PORTIONS OF ZONE OR631 THIS EVENING AND
CONTINUE OVERNIGHT. A WARNING HAS BEEN ISSUED FOR THIS ZONE. SOME
STORMS ARE EXPECTED TO CONTINUE NORTH INTO WA631 TOWARDS THE LATE
EVENING AND OVERNIGHT HOURS, BUT STORM ACTIVITY IS STILL QUITE
UNCERTAIN. HAVE ISSUED A WATCH FOR THAT ZONE, BUT DO NOT EXPECT AN
UPGRADE DECISION TO BE MADE UNTIL MID-EVENING AT THE SOONEST. BEST
ACTION WILL LIKELY REMAIN SOUTH AND EAST OF THE COLUMBIA RIVER
ALTHOUGH ISOLATED STORMS ARE POSSIBLE FOR THE WESTERN PART OF THE
ZONE IN ADDITION TO WA675 AS WELL. EXPECT TO SEE A BREAK IN THE
ACTION FOR THE MORNING DAYLIGHT HOURS WITH ONLY SOME ISOLATED STORMS
REMAINING OVER OREGON. SURFACE HEATING WILL LIKELY RESULT IN PRIMARY
DEVELOPMENT OF STORMS OVER THE NORTHEAST OREGON MOUNTAIN ZONES
WITH THE BEST ACTIVITY EXPECTED DURING THE WEDNESDAY AFTERNOON AND
EARLY EVENING HOURS.
WINDS WILL ALSO BE A CONCERN AS STORMS WEAKEN THIS EVENING ALONG THE
EAST SLOPES OF THE CASCADES AND MOVE EAST TONIGHT. PRESSURE
GRADIENTS WILL INCREASE FURTHER WEDNESDAY. THE MARINE LAYER WEST OF
THE CASCADES WILL NOT BE ALL THAT DEEP SO GENERALLY EXPECT A DRY
GUSTY WIND TO STRENGTHEN DURING THE AFTERNOON AND EVENING HOURS
ALONG THE CASCADE EAST SLOPES AND THE LOWER COLUMBIA BASIN. FEEL
CONFIDENT ABOUT THE WINDS, BUT STILL HAVE QUITE A BIT OF UNCERTAINTY
AS TO EXACTLY HOW DRY SURFACE CONDITIONS WILL BE. WILL CONTINUE TO
HIGHLIGHT THOSE WEDNESDAY CONDITIONS UNTIL TONIGHT'S PRECIPITATION
SHAKES OUT. /JBONK
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 60 90 54 86 / 30 10 0 0
ALW 64 92 58 87 / 30 20 0 0
PSC 63 94 58 90 / 30 10 0 0
YKM 60 90 55 86 / 10 10 0 0
HRI 61 91 56 87 / 30 10 0 0
ELN 58 89 55 83 / 10 10 0 0
RDM 52 85 42 85 / 40 10 0 0
LGD 54 86 48 83 / 30 20 20 10
GCD 53 86 49 85 / 30 30 20 10
DLS 61 86 54 83 / 20 10 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 10 PM PDT WEDNESDAY ORZ043-505-506.
RED FLAG WARNING FROM 7 PM THIS EVENING TO 10 PM PDT WEDNESDAY
ORZ049-050-502.
RED FLAG WARNING FROM 7 PM THIS EVENING TO 10 AM PDT WEDNESDAY
ORZ041-044.
RED FLAG WARNING UNTIL 10 PM PDT WEDNESDAY ORZ042-503-504.
RED FLAG WARNING FROM 7 PM THIS EVENING TO 10 PM PDT WEDNESDAY
ORZ501.
WA...FIRE WEATHER WATCH FROM 10 PM PDT THIS EVENING THROUGH
WEDNESDAY MORNING WAZ024-028-029-502.
RED FLAG WARNING FROM 7 PM THIS EVENING TO 10 PM PDT WEDNESDAY
WAZ030.
&&
THREAT INDEX
WEDNESDAY : YELLOW
THURSDAY : GREEN
FRIDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
78/94/94HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
152 PM PDT TUE AUG 17 2010
UPDATED FOR RED FLAG WARNINGS
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-181415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
152 PM PDT TUE AUG 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
FIRE WEATHER WATCH
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN
COLUMBIA RIVER GORGE OF WASHINGTON, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF WASHINGTON
CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.
RED FLAG WARNING
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF
OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA
BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS OREGON THIS
EVENING THROUGH EARLY WEDNESDAY BRINGING SCATTERED THUNDERSTORMS
TO THE AREA. THE POTENTIAL FOR ABUNDANT LIGHTNING COMBINED WITH
DRY FUELS HAS RESULTED IN THE ISSUANCE OF NUMEROUS RED FLAG
WARNINGS AND FIRE WEATHER WATCHES. PLEASE REFER TO PDXRFWPDT FOR
MORE DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FIRE WEATHER WATCH WEDNESDAY
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN
COLUMBIA RIVER GORGE OF WASHINGTON, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF WASHINGTON
RED FLAG WARNING WEDNESDAY
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF
OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA
BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
LINGERING MOISTURE AND INSTABILITY OVER EASTERN OREGON ON
WEDNESDAY WILL RESULT IN SCATTERED MAINLY AFTERNOON THUNDERSTORMS.
THUS RED FLAG WARNINGS WILL CONTINUE INTO WEDNESDAY FOR ABUNDANT
LIGHTNING POTENTIAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
343 PM PDT TUE AUG 17 2010
ORZ042-172345-
NORTH CENTRAL OREGON OR-
343 PM PDT TUE AUG 17 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASCO AND WESTERN
JEFFERSON COUNTIES UNTIL 445 PM PDT...
AT 342 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF CAMP SHERMAN...MOVING NORTH
AT 20 MPH. ADDITIONAL STORMS ARE LOCATED NEAR THE CASCADES CREST IN
NORTHWEST JEFFERSON COUNTY...ALSO MOVING NORTH AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4449 12184 4456 12181 4473 12181 4475 12178
4477 12182 4480 12182 4483 12176 4487 12176
4489 12173 4492 12176 4493 12180 4498 12182
4500 12145 4442 12158 4438 12181
TIME...MOT...LOC 2242Z 186DEG 16KT 4455 12173SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
450 PM PDT TUE AUG 17 2010
ORZ042-043-180045-
CENTRAL OREGON OR-NORTH CENTRAL OREGON OR-
450 PM PDT TUE AUG 17 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DESCHUTES AND
SOUTHWESTERN JEFFERSON COUNTIES UNTIL 545 PM PDT...
AT 442 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCKENZIE PASS...MOVING NORTHWEST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4456 12181 4464 12181 4464 12180 4415 12156
4413 12179 4420 12178 4429 12185 4445 12185
TIME...MOT...LOC 2349Z 157DEG 12KT 4430 12179SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 505 PM PDT TUE AUG 17 2010 ORZ042-180100- NORTH CENTRAL OREGON OR- 505 PM PDT TUE AUG 17 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN AND SOUTHERN WASCO COUNTIES UNTIL 600 PM PDT... AT 500 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF WAPINITIA...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4535 12123 4515 12056 4481 12102 4484 12158 TIME...MOT...LOC 0005Z 208DEG 17KT 4504 12124
The Portland,OR radar (KRTX), 142 km away, was scanning. The volume nearest the first event began at 00:27 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail up to quarter size nearly covered the ground.
Branches up to 4 inches in diameter downed by thunderstorm winds.
Hail nearly covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256232, 256233, 256234, 256235, 256236.